- Letter to the Editor
- Open Access
Petechial and subcutaneous hemorrhage with blister formations in right upper extremity during cardiopulmonary bypass by axillary artery cannulation
© The Author(s) 2015
- Received: 18 May 2015
- Accepted: 21 July 2015
- Published: 27 August 2015
A 72-year-old man underwent aortic valve replacement and coronary artery bypass graft using cardiopulmonary bypass with right axillary artery cannulation. After undraping, petechial and subcutaneous hemorrhage with blister formations were found in right upper extremity. Axillary artery cannula was considered to compress right subclavian and disturb venous return in the right subclavian vein, which caused an acute compartment syndrome during cardiopulmary bypass. This case was a rare,but severe complication of cardiopulmonary bypass with right axillary artery cannulation.
- Axillary artery cannulation
- Cardiopulmonary bypass
- Acute compartment syndrome
Acute compartment syndrome during cardiopulmonary bypass with axillary artery cannulation are a few and rare complication . In this case, axillary artery cannulation itself might compress the right subclavian vein, and acute compartment syndrome result from transient disorder of venous return. Subcutaneous hemorrhage was considered to be exacerbated by leakage of venous blood extended through insertion site due to elevated venous pressure.
In conclusion, acute compartment syndrome is one of complications for cardiopulmonary bypass with axillary artery cannulation, and the peripheral venous catheter should not be placed on the side of axillary artery cannulation.
I would like to give heartful thanks to every members of this hospital who provided this opportunity.
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.